Drug-induced liver injury due to potassium iodide during thyroid storm

Read full text
Authors: Noriyoshi Takano, Yasufumi Seki, Daisuke Watanabe, Atsuhiro Ichihara
Cited by: 1
References: 11

Abstract

Thyroid storm is a life-threatening condition causing multiorgan failure, including liver dysfunction. Potassium iodide (KI) is one of the key drugs used to control thyroid hormone levels. While thionamides sometimes cause drug-induced liver injury (DILI), KI has not been reported to cause DILI. Herein, we report a case of likely KI-induced DILI during treatment for thyroid storm due to Graves disease. A 30-year-old man presented with thyrotoxicosis due to Graves disease, with hyperbilirubinemia and elevated liver transaminases. The patient was diagnosed with thyroid storm, and treatment was initiated with methimazole, KI, corticosteroids, and beta-blockers. Although the thyroid hormone levels improved during the treatment, total bilirubin levels increased to 32.4 mg/dL (SI: 553 µmol/L) (reference range,

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Thyroid Disorders and Treatments Potassium and Related Disorders

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
5
Pages
luag053–luag053
Publication date
19 February 2026
Language
EN